Alert archive / Wisconsin / Special Weather Statements in 2014

Special Weather Statement, NWS Milwaukee, WI

August 4, 2014Dane County, Wisconsin

NWS Milwaukee, WI issued this special weather statement at Aug 4, 2014, 3:49 PM CDT for Dane County, Wisconsin. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2014, 3:49 PM CDT (20:49 UTC)
Expired
Aug 4, 2014, 4:15 PM CDT
In force
26 min
Issued by
NWS Milwaukee, WI

County Dane County, WI

The radar

The Milwaukee radar (KMKX), 96 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.8 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2014-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 95 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2014-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
95 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1385 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

265 
WWUS83 KMKX 042049
SPSMKX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
349 PM CDT MON AUG 4 2014
 
WIZ062-063-068-042115-
DANE-IOWA-GREEN-
349 PM CDT MON AUG 4 2014

...A STRONG THUNDERSTORM WILL AFFECT DANE...IOWA...GREEN COUNTIES...

AT 348 PM CDT...A STRONG THUNDERSTORM WAS OVER MOUNT HOREB...MOVING
SOUTH AT 10 MPH.

PEA SIZE HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
VERONA...MOUNT HOREB...CROSS PLAINS...BELLEVILLE...BLUE MOUNDS...
MOUNT VERNON...PINE BLUFF...BLUE MOUND ST PARK AND PAOLI.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED 
ROADWAYS. ADDITIONAL 1 TO 2 INCHES OF RAIN MAY FALL OUT OF THIS 
STORM.

LAT...LON 4306 8987 4311 8963 4288 8947 4280 8982
TIME...MOT...LOC 2048Z 341DEG 10KT 4302 8972 

$$

JTS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this special weather statement went out at Aug 4, 3:02 PM CDT, 47 minutes earlier.

Area forecast discussion, Aug 4, 3:02 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
302 PM CDT MON AUG 4 2014

.REST OF THIS AFTERNOON AND TONIGHT - CONFIDENCE...MEDIUM
BOUNDARIES ALL OVER SRN WI...SOME CONVECTIVELY INDUCED...OTHERS
LAKE GENERATED AND A SYNOPTIC BOUNDARY. SO PLENTY OF FORCING
COMBINED WITH THE UPPER SUPPORT OF THE CYCLONIC 500 MILLIBAR
PATTERN WITH TEMPS AROUND -12 TO -13C. A FEW RIPPLES RIDING
SOUTHEAST HELPING TO KICK OFF THE STORMS. 0-6KM SHEAR AND MID
LEVEL LAPSE RATES ARE NOT SUPPORTIVE OF ORGANIZED SEVERE.
BOUNDARIES COMBINED WITH LOW LEVEL LCL/S CONTRIBUTING TO HIGHER
NST NUMBERS. SO NOT SURPRISED TO SEE A FEW FUNNEL REPORTS HERE AND
THERE. CORFIDI VECTORS COMBINED WITH PRECIPITABLE WATER VALUES
AROUND 1.5 INCHES SUPPORTS SOME OF THE INCREDIBLE RAINFALL RATES
WE ARE SHOWING ON RADAR AND RECEIVING REPORTS OF. SO POCKETS OF
HEAVY RAIN CLEARLY THE BIGGER THREAT. WOULD EXPECT THIS CONVECTION
TO MAKE IT INTO THE EVENING HOURS. THE SOUTHWEST CWA WHICH HAS NOT
SEEN AS MUCH CONVECTION LIKELY TO BE MORE PRIMED FOR POTENTIAL SVR
WX SINCE THE AIRMASS THERE IS NOT AS WORKED OVER...AND THIS LINES
UP WITH NEWLY ADDED SLGT RISK FROM SPC FOR THAT PART OF THE CWA.

.TUESDAY - CONFIDENCE...MEDIUM
LOW LEVEL FRONTAL CONVERGENCE SHIFTS SOUTH OF WI WITH DRIER AIR
ADVECTING IN ON NE WINDS. SOME CONCERN ABOUT LINGERING PRECIP AS
MODELS DO SHOW SOME LIGHT QPF. CANNOT RULE OUT SOME A LINGERING
SHRA/DRIZZLE/SPRINKLES BUT CONFIDENCE NOT HIGH ENOUGH TO INCLUDE
IN FCST AT THIS TIME. COORD WITH KLOT ON THIS. LOW LEVEL RH PROGS
DO SHOW SOME STRATUS POTENTIAL EARLY ON BUT WOULD EXPECT SOME
MIXING OUT OF THIS TO OCCUR TO ALLOW FOR AT LEAST SOME SUNSHINE.

.WEDNESDAY AND THURSDAY - CONFIDENCE...MEDIUM
SURFACE HIGH NEAR U.P. AND LAKE SUPERIOR SHOULD KEEP SRN WI DRY.
HOWEVER THIS IS A CLOSE CALL WITH LOW PRESSURE IN THE CENTRAL
PLAINS AND 850 BAROCLINIC ZONE NOT TOO FAR TO OUR SOUTHWEST.
CONVECTION/MCS PROGGD TO ROLL TO OUR SOUTHWEST AND SOUTH...BUT A
CLOSE CALL AND ANY FUTURE SHIFT NORTH WOULD NECESSITATE POPS
BEING NUDGE INTO SRN WI THIS PERIOD. AT THIS TIME WILL GO WITH THE
CONSENUS OF THE MODELS ON THIS SOLUTION OF KEEPING THIS ACTIVITY
OUT OF SRN WI.

.THURSDAY NIGHT THROUGH SATURDAY - CONFIDENCE...MEDIUM
A DRY PERIOD WITH HIGH PRESSURE IN CONTROL. HIGHS WILL BE IN THE
MID 70S TO LOW 80S WITH SOME COOLER READINGS NEAR LAKE MICHIGAN.

.SUNDAY AND MONDAY - CONFIDENCE...LOW
GFS AND ECMWF IN REASONABLE AGREEMENT ON BRINGING A FRONTAL
BOUNDARY INTO WI AND SERVING AS A FOCUS FOR SHRA/TSRA THIS PERIOD.
THERE IS DIFFERENCE ON TIMING WITH THE ECMWF IMPLYING PRECIP
ARRIVES SUNDAY AND THE GFS SHOWING SUNDAY NIGHT. WILL GO WITH THE
ALLBLEND POPS AT THIS TIME WHICH KEEPS SUNDAY DRY.

&&

.AVIATION/00Z TAFS/...WIDESPREAD CONVECTION LIKELY TO PERSIST INTO
THE EVENING HOURS. MORE STABLE AIR NOTED AT KMKE AND KENW DUE TO
THE LAKE INFLUENCE THOUGH STILL EXPECTING SHRA/TSRA TO MAKE IT
INTO THESE LOCATIONS. FRONT AND UPPER SUPPORT SLIDE TO THE SOUTH
FOR TUESDAY. MAIN CONCERN WILL SHIFT FROM CONVECTION TO
STRATUS/FOG POTENTIAL FOR LATE TONIGHT INTO TUESDAY MORNING. LLVL
RH PROGS AND SREF CIG/VSBYS PROBS SUGGEST THIS...AND WITH THE
CONSIDERABLE MOISTURE BEING ADDED BY THE HEAVIER RAINS...HARD TO
ARGUE WITH THIS IDEA. NAM MOS SUGGESTING MORE OF A FOG SCENARIO
THAN STRATUS WITH GFS MOS SHOWING JUST LIGHT FOG. SPLIT THE
DIFFERENCE FOR NOW.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

TONIGHT/TUESDAY AND AVIATION/MARINE...COLLAR
TUESDAY NIGHT THROUGH MONDAY...COLLAR
Hazardous weather outlook, Aug 4, 3:20 PM CDT, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
320 PM CDT MON AUG 4 2014

WIZ046-047-051-052-056>060-062>072-050930-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
320 PM CDT MON AUG 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL GRADUALLY DIMINISH OVERNIGHT. THROUGH
EARLY EVENING...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
SOUTHWEST OF MADISON. LARGE HAIL AND STRONG GUSTY WINDS ARE THE MAIN
THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

LMZ643>646-050930-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
320 PM CDT MON AUG 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL GRADUALLY DIMINISH OVERNIGHT. THROUGH
EARLY EVENING...SOME OF THESE STORMS COULD PRODUCE SMALL HAIL AND
GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

DAVIS
WWW.WEATHER.GOV/MKX

In the hours before

Special weather statement, Aug 4, 12:25 PM CDT, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1225 PM CDT MON AUG 4 2014

WIZ057-058-041800-
DODGE-COLUMBIA-
1225 PM CDT MON AUG 4 2014

...A STRONG THUNDERSTORM WILL AFFECT DODGE...COLUMBIA COUNTIES...

AT 1224 PM CDT...A STRONG THUNDERSTORM WAS NEAR BEAVER DAM...MOVING
NORTHEAST AT 15 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH SIZE HAIL ARE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BEAVER DAM...HORICON...JUNEAU...BURNETT...REESEVILLE...LOWELL...
ATWATER...SOUTH BEAVER DAM...MINNESOTA JUNCTION AND LEIPSIG.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4328 8885 4341 8902 4362 8881 4343 8855
TIME...MOT...LOC 1724Z 225DEG 11KT 4340 8886

JTS
Special weather statement, Aug 4, 2:06 PM CDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
206 PM CDT MON AUG 4 2014

WIZ072-041930-
KENOSHA-
206 PM CDT MON AUG 4 2014

...A STRONG THUNDERSTORM WILL AFFECT KENOSHA COUNTY...

AT 205 PM CDT...A STRONG THUNDERSTORM WAS OVER SPRING GROVE...OR NEAR
TWIN LAKES...MOVING EAST AT 20 MPH.

HALF INCH HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KENOSHA...PLEASANT PRAIRIE...TWIN LAKES...PADDOCK LAKE...CAMP LAKE...
SILVER LAKE...SALEM AND BRISTOL.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4250 8831 4252 8831 4253 8828 4259 8794
      4249 8795
TIME...MOT...LOC 1905Z 270DEG 15KT 4247 8825

JTS
Local storm report, Aug 4, 2:31 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
231 PM CDT MON AUG 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     HEAVY RAIN       SUSSEX                  43.14N 88.22W
08/04/2014  M1.40 INCH       WAUKESHA           WI   TRAINED SPOTTER

            OCCURRED OVER A PERIOD OF 15 MINUTES. PEA SIZED HAIL ALSO
            FELL.

&&

BHERZOG
Local storm report, Aug 4, 2:53 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
253 PM CDT MON AUG 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HEAVY RAIN       WINDSOR                 43.22N 89.34W
08/04/2014  M3.80 INCH       DANE               WI   TRAINED SPOTTER

            OCCURRED OVER 1 HOUR. PEA SIZED HAIL FELL AS WELL.

&&

BHERZOG
Special weather statement, Aug 4, 3:49 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
349 PM CDT MON AUG 4 2014

WIZ062-063-068-042115-
DANE-IOWA-GREEN-
349 PM CDT MON AUG 4 2014

...A STRONG THUNDERSTORM WILL AFFECT DANE...IOWA...GREEN COUNTIES...

AT 348 PM CDT...A STRONG THUNDERSTORM WAS OVER MOUNT HOREB...MOVING
SOUTH AT 10 MPH.

PEA SIZE HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
VERONA...MOUNT HOREB...CROSS PLAINS...BELLEVILLE...BLUE MOUNDS...
MOUNT VERNON...PINE BLUFF...BLUE MOUND ST PARK AND PAOLI.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS. ADDITIONAL 1 TO 2 INCHES OF RAIN MAY FALL OUT OF THIS
STORM.

LAT...LON 4306 8987 4311 8963 4288 8947 4280 8982
TIME...MOT...LOC 2048Z 341DEG 10KT 4302 8972

JTS

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 11:36 PM CDTSpecial Weather StatementMKXDodge24 min
Aug 4, 12:25 PM CDTSpecial Weather StatementMKXDodge35 min
Aug 4, 1:05 PM CDTAreal Flood AdvisoryMKXSauk55 min
Aug 4, 2:06 PM CDTSpecial Weather StatementMKXKenosha24 min
Aug 4, 3:05 PM CDTAreal Flood AdvisoryMKXDane55 min
Aug 4, 4:15 PM CDTAreal Flood AdvisoryMKXDane, Iowa2 hr
Aug 4, 4:28 PM CDTFlash Flood WarningMKXDane, Iowa3 hr
Aug 4, 4:46 PM CDTSpecial Weather StatementMKXIowa59 min

Nearby

Special Weather Statements in Wisconsin, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.